Deanne’s Story of Delayed Side Effects from T4-only Treatment
“Janie, I was on Synthroid for 9 years, and I felt great”, Deanne said to me at the beginning of our Phone Coaching Session the other day. And her comment underscored to me that some feel better than others while on Synthroid or any other T4-only meds.
Deanne continued, “When I was put on Synthroid, my son was 7 months old. And the Synthroid helped my depression. I had no sluggishness. I was raising my kids and helping my husband with his travel business. I even participated in aerobic step classes. I had once heard about Stop the Thyroid Madness, and thought I didn’t need that information because I was doing great!”
Then came her admission of a truth that happens to all-too-many who think they are doing fine on Synthroid: “Eventually, I really wasn’t as fine as I wanted to believe. I never admitted to myself that I had little issues popping up here or there. I would have told you or anyone that I am doing great on T4. And finally, it all came tumbling down. I was out dancing with my husband, and I had my first of many panic attacks and was completely shaky. I cry at the drop of hat. I constantly find myself shaky. I don’t feel well.”
In other words, to survive nine years, it was more than just feeling “fine and functional”. Her adrenals had been kicking in to keep her going, giving her the “fine and functional” outlook. And finally, what had probably been high cortisol for years had now fallen into low cortisol.
And her saliva test proved it. She now has adrenal fatigue and has to face treating it. Additionally, those years of being on nothing more than a “thyroid storage hormone” had lowered her stomach acid level, and her iron and B12 had fallen miserably, as well.
Deanne now begins the long road to treating the damage done by T4-only meds.